Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Anchorage, AK

May 7, 2008

NWS Anchorage, AK issued this red flag warning at May 7, 2008, 2:19 AM AKDT. It took effect at May 7, 2008, 2:00 PM AKDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 2:19 AM AKDT (10:19 UTC)
In effect from
May 7, 2008, 2:00 PM AKDT
Expired
May 7, 2008, 9:36 PM AKDT
In force
8 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK61 PAFC 071519
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
719 AM ADT WED MAY 7 2008

AKZ111-080600-
/X.NEW.PAFC.FW.W.0003.080507T2200Z-080508T0600Z/
MATANUSKA VALLEY-
719 AM ADT WED MAY 7 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
ADT THIS EVENING FOR STRONG WIND...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
ADT THIS EVENING. 

A RIDGE ALONG THE NORTH GULF COAST COMBINED WITH A THERMAL TROUGH
IN THE SUSITNA VALLEY WILL CAUSE SOUTHEAST WIND GUSTS TO 30 MPH TO
DEVELOP THIS AFTERNOON AND REMAIN THROUGH MUCH OF THE EVENING. IN
ADDITION...RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 25 TO 30
PERCENT THIS AFTERNOON AND NOT RECOVER UNTIL LATER THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
1 follow-up statement
000
WWAK61 PAFC 080536
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
936 PM ADT WED MAY 7 2008

AKZ111-080645-
/X.CAN.PAFC.FW.W.0003.000000T0000Z-080508T0600Z/
MATANUSKA VALLEY-
936 PM ADT WED MAY 7 2008

...RED FLAG WARNING IS CANCELLED FOR THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING FOR THE MATANUSKA VALLEY. 

HUMIDITIES ARE BEGINNING TO RECOVER AND CONTINUE TO RISE THROUGH
THE NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 7, 12:55 AM AKDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 7, 12:55 AM AKDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
555 AM ADT WED MAY 7 2008

.ANALYSIS AND UPPER LEVELS...
THE MAIN WEATHER MAKER ACROSS THE SOUTHERN PART OF THE STATE
CONTINUES TO BE A LARGE STACKED LOW IN THE SOUTHERN BERING SEA AND
ITS ASSOCIATED WEATHER FRONT THAT IS EXTENDING EAST ACROSS BRISTOL
BAY AND APPROACHING KODIAK EARLY THIS MORNING. SATELLITE IMAGERY IS
PICKING UP THE TRIPLE POINT LOW THAT IS DEVELOPING ALONG THE FRONT
SOUTH OF KODIAK ISLAND. A WEAK TROF IS LOCATED OVER THE EASTERN
INTERIOR ROUGHLY ALONG THE ALASKA RANGE WHICH SERVED AS A CATALYST TO
SOME ISOLATED THUNDERSTORM ACTIVITY MONDAY AFTERNOON.

.MODEL DISCUSSION...
MODELS ARE IN FAIR AGREEMENT IN THE SHORT TERM BUT VARY WILDLY BEYOND
60 HOURS. THE NAM SEEMS TO BE INITIALIZING BEST...AT LEAST IN ITS
DEPICTION OF THE DEVELOPING TRIPLE POINT LOW SOUTH OF KODIAK ISLAND.
INDICATIONS FROM SATELLITE AND SHIP OBSERVATIONS IN THE AREA ARE THAT
THE LOW IS STRONGER THAN THE GFS IS ADVERTISING. BEYOND THIS INITIAL
HICCUP...FEEL THE GFS IS THE BEST OPTION. CONFIDENCE IS LOW IN THE
EXTENDED GIVEN THE WIDE RANGE OF SOLUTIONS BETWEEN THE MANY ENSEMBLE
MEMBERS.

.SHORT TERM FORECAST...
SOUTH AND EAST OF THE ALASKA RANGE...
A WEAKENING FRONT IS ENTERING THE WESTERN GULF SPREADING HIGH CLOUDS
INTO THE INTERIOR AND RAIN ACROSS KODIAK ISLAND. THE FRONT WILL STALL
BEFORE IT REACHES SOUTHCENTRAL TODAY BUT A SECONDARY UPPER LEVEL PUSH
WILL HELP BRING THE MAIN AREA OF RAIN TO THE KENAI PENINSULA AND PWS
AREA. THE WESTERN KENAI AND ANCHORAGE BOWL WILL REMAIN DOWNSLOPED
THURSDAY WITH ONLY A FEW SPRINKLES EXPECTED WITH THIS SYSTEM. AS THE
TRIPLE POINT LOW MOVES OVER THE ALASKA PENINSULA...THE PRESSURE
GRADIENT WILL TIGHTEN ACROSS THE NORMAL AREAS RESULTING IN GUSTY
WINDS THROUGH TURNAGAIN ARM. WITH WEAK LOW PRESSURE OVER THE
INTERIOR...SUSPECT WINDS WILL TURN NORTHWARD OUT OF THE ARM AND
AFFECT PARTS OF ANCHORAGE AGAIN TODAY. WITH DRY AND BREEZY CONDITIONS
CONTINUING IN THE MATANUSKA VALLEY...WILL OPT THIS MORNING TO INCLUDE
A RED FLAG WARNING FOR THAT AREA.

FRIDAY...A VERTICALLY STACKED LOW WILL ENTER THE SOUTHERN GULF
BRINGING WITH IT ABUNDANT MOISTURE FOR KODIAK ISLAND AND PWS.
AGAIN...THE MOST POPULATED AREAS SHOULD REMAIN RELATIVELY DRY THROUGH
THE WEEKEND. THE MODELS ARE HAVING A HARD TIME NAILING DOWN THE
LOCATION AND STRENGTH OF THIS SYSTEM SO WILL HAVE TO BE WARY OF THE
POTENTIAL FOR GALE FORCE WINDS THROUGH THE WEEKEND IN THE NORTHERN
GULF.

SOUTHWEST MAINLAND...
THE AFOREMENTIONED FRONT HAS STALLED ALONG THE COASTLINE FROM BRISTOL
BAY UP TO THE KUSKOKWIM DELTA. RAIN SHOWERS WILL CONTINUE THROUGH
FRIDAY IN THIS AREA BEFORE THE LOW IN THE GULF DEVELOPS AND SHIFTS
THE FOCUS FOR PRECIPITATION EASTWARD.

BERING SEA AND ALEUTIANS...
BELOW AVERAGE TEMPERATURES CONTINUING OVER THE CENTRAL AND WESTERN
BERING SEA WITH A 992 MB LOW MEANDERING JUST SOUTH OF THE PRIBILOF
ISLANDS. THIS LOW WILL SLOWLY WEAKEN AS IT DRIFTS NORTHEAST THROUGH
THE REMAINDER OF THE WEEK.

UNCERTAINTY IN THE FORECAST IS MOST EVIDENT OUT WEST WHERE MODELS ARE
HAVING A HARD TIME GETTING A HANDLE ON THE DEVELOPING LARGE LOW SOUTH
OF THE CHAIN THIS WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 130 132 138.
FIRE WEATHER...RED FLAG WARNING 111.

AB MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:00 PM AKDTGale WarningAFC3 days
May 6, 11:00 PM AKDTGale WarningAFC12 hr
May 6, 11:00 PM AKDTSmall Craft AdvisoryAFC60 hr
May 6, 11:00 PM AKDTSmall Craft AdvisoryAFC48 hr
May 7, 5:30 AM AKDTGale WarningAFC6 hr
May 7, 5:30 AM AKDTSmall Craft AdvisoryAFC6 hr
May 7, 9:41 AM AKDTAreal Flood AdvisoryAFC25 hr
May 7, 11:00 AM AKDTGale WarningAFC48 hr
May 7, 11:00 AM AKDTSmall Craft AdvisoryAFC12 hr
May 7, 11:00 AM AKDTSmall Craft AdvisoryAFC48 hr

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.